Journal of Semantics 10 (1):33-64 (1993)

Abstract
The central topic to be discussed in this paper is the definiteness restriction in there-insertion contexts. Various attempts to explain this definiteness restriction using the standard algebraic framework are discussed (Barwise & Cooper 1981; Keenan 1978; Milsark 1974; Higginbortham 1987; Lappin 1988) and the shortcomings of these attempts are demonstrated. Finally, a new approach to the interpretation of existential there be-sentences is developed within the framework of Groenendijk & Stokhof's (1990) Dynamic Montague Grammar. This approach makes use of a variant of Partee's (1986) ‘type-shifting’-operator BE and it overcomes the shortcomings of the rival analyses. The general conclusion is that Dynamic Montague Grammar has applications other than those which prompted it and advantages other than those Groenendijk & Stokhof claim for it
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.1093/jos/10.1.33
Options
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

PhilArchive copy


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 60,901
Through your library

References found in this work BETA

No references found.

Add more references

Citations of this work BETA

No citations found.

Add more citations

Similar books and articles

Dynamic Generalized Quantifiers.Martin van den Berg - 1996 - In J. van der Does & Van J. Eijck (eds.), Quantifiers, Logic, and Language. Stanford University. pp. 63--94.
Generalized Quantifiers, and Beyond.Hanoch Ben-Yami - 2009 - Logique Et Analyse (208):309-326.
Quantification.Anna Szabolcsi - 2010 - Cambridge University Press.
Dynamic Interpretation and HOARE Deduction.Jan Eijck & Fer-Jan Vries - 1992 - Journal of Logic, Language and Information 1 (1):1-44.
Existential Propositions.Peter Simons - 1992 - Grazer Philosophische Studien 42 (1):229-259.
Generalized Quantifiers and Modal Logic.Wiebe Van Der Hoek & Maarten De Rijke - 1993 - Journal of Logic, Language and Information 2 (1):19-58.
The Hierarchy Theorem for Second Order Generalized Quantifiers.Juha Kontinen - 2006 - Journal of Symbolic Logic 71 (1):188 - 202.

Analytics

Added to PP index
2010-09-02

Total views
62 ( #167,687 of 2,439,042 )

Recent downloads (6 months)
1 ( #434,440 of 2,439,042 )

How can I increase my downloads?

Downloads

My notes